Alert archive / Missouri / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 51, NWS St. Louis, MO

April 15, 2011Lewis County, Marion County, Ralls County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Apr 15, 2011, 2:00 PM CDT for Lewis County, Marion County, Ralls County, Missouri. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2011, 2:00 PM CDT (19:00 UTC)
Expired
Apr 15, 2011, 2:45 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lewis County, MO, Marion County, MO, Ralls County, MO

The radar

The St Louis radar (KLSX), 156 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 2:00 PM CDTHAIL 1.251 E Monroe City, MO
Apr 15, 2:23 PM CDTHAIL 0.2514 W Hannibal, MO
Apr 15, 2:31 PM CDTHAIL 0.714 W Hannibal, MO
Apr 15, 2:31 PM CDTHAIL 0.7Palmyra, MOFALLING HEAVILY.
Apr 15, 2:41 PM CDTHAIL 0.25Palmyra, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:47 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.0 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 459 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1048 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
459 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

966 
WUUS53 KLSX 151900
SVRLSX
MOC111-127-173-151945-
/O.NEW.KLSX.SV.W.0051.110415T1900Z-110415T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
200 PM CDT FRI APR 15 2011

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN LEWIS COUNTY IN NORTHEAST MISSOURI...
  CENTRAL MARION COUNTY IN NORTHEAST MISSOURI...
  NORTHWESTERN RALLS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 245 PM CDT

* AT 155 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  MONROE CITY...AND MOVING NORTH AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALMYRA...CANTON...PHILADELPHIA...MAYWOOD...EWING...LA GRANGE...
  TAYLOR AND MONTICELLO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4017 9151 4013 9152 4000 9149 3996 9146
      3957 9155 3958 9172 3966 9172 3966 9177
      4019 9173
TIME...MOT...LOC 1900Z 187DEG 31KT 3967 9165
WIND...HAIL 60MPH 1.00IN

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 11:52 AM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 15, 11:52 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1152 AM CDT FRI APR 15 2011

.DISCUSSION...
/251 AM CDT FRI APR 15 2011/

MAIN CONCERN WITH THIS FORECAST IS FOR THE SEVERE WEATHER POTENTIAL
THIS AFTERNOON.

CURRENT RADAR MOSAIC IS SHOWING A LARGE AREA SHOWERS AND
THUNDERSTORMS EXTENDING FROM NORTHWEST MISSOURI SOUTHWARD INTO
SOUTHWEST ARKANSAS/ NORTHEAST TEXAS. THIS AREA FITS IN WELL WITH
BAND OF 925-850MB MOISTURE CONVERGENCE AHEAD OF A SHARP MID-LEVEL
TROUGH DEPICTED BY THE LATEST RUN OF THE RUC. THE RUC/NAM/GFS ALL
SHOWING THIS FORCING MOVING NORTHEASTWARD ACROSS THE CWA THIS
MORNING...SO HAVE GONE WITH 90-100 POPS AS THIS BAND MOVES THROUGH
THE AREA.  AMOUNT OF INSTABILITY OVER THE REGION THIS MORNING WILL
BE LIMITED...THOUGH GIVEN THE AMOUNT OF SHEAR CANNOT RULE OUT THE
POTENTIAL FOR A FEW SEVERE HAIL REPORTS.

REDEVELOPMENT OF SEVERE THUNDERSTORMS THIS AFTERNOON IS CONDITIONAL
ON THE AMOUNT OF SURFACE INSTABILITY THAT WILL BE AVAILABLE AHEAD
OF A SURFACE COLD THAT WILL MOVE EAST ACROSS THE REGION THIS
AFTERNOON. LATEST SURFACE ANALYSIS HAS A DEEPENING SURFACE LOW
OVER NORTH CENTRAL KANSAS WITH AN OCCLUDED FRONT THAT EXTENDS
SOUTHEASTWARD TO A TRIPLE POINT OVER CENTRAL ARKANSAS. EXACT TRACK
OF THE TRIPLE POINT IS IN QUESTION...BUT NAM/LOCAL WRF/GFS SUGGEST
THAT IT MAY TRACK AS FAR NORTHWEST AS STL THIS AFTERNOON. GIVEN
THAT THE NOCTURNAL CONVECTION SHOULD MOVE NORTHEAST OF THE CWA BY
LATE THIS MORNING...DO THINK THERE SHOULD BE SOME BREAKS IN THE
CLOUDS THIS AFTERNOON WHICH SHOULD ALLOW SURFACE TEMPERATURES TO
CLIMB INTO THE MID-UPPER 60S WITH DEWPOINTS IN THE MID 50S. THIS
SHOULD BE ENOUGH FOR MLCAPE VALUES OF 750-1000 J/KG TO BE REALIZED
UNDER SOME VERY STEEP 700-500MB LAPSE RATES THAT WILL ROTATE INTO
THE AREA. LAYER OF WARM AIR AROUND 800MB AND RELATIVELY WEAK
CONVERGENCE ALONG THE SURFACE FRONT MAY ACT TO KEEP DEVELOPING
CONVECTION DISCRETE INITIALLY...BUT INCREASING ASCENT AND DEEP
LAYER SHEAR VECTORS ALIGNING WITH THE COLD FRONT SHOULD CAUSE
STORMS TO BECOME MORE LINEAR WITH TIME. THIS SHOWS UP WELL IN THE
SIMULATED REFLECTIVITY FROM BOTH THE NCEP/NSSL WRF RUNS WHICH SUGGEST
THAT CONVECTION WILL INITIATE MID-LATE AFTERNOON NEAR THE
MISSISSIPPI RIVER AND THEN MOVE EASTWARD. EXPECTED THAT DEEP LAYER
SHEAR NEAR 50KTS AND 0-1KM SHEAR VECTORS NEAR 30KTS WILL BE
SUFFICIENT FOR SUPERCELLS WITH THE POSSIBILITY OF A FEW TORNADOES
THIS AFTERNOON INTO EARLY EVENING AHEAD OF THE COLD FRONT.

UPPER LOW WILL MOVE ACROSS THE REGION TONIGHT PROVIDING ENOUGH
ASCENT TO KEEP RAIN CHANCE INTO EARLY SATURDAY. FORECAST
SOUNDINGS STILL ARE SHOWING THAT LOW LEVELS WILL STAY WARM ENOUGH
FOR JUST RAIN WITH THIS EVENT. AREA WILL DRY OUT SATURDAY AND
SATURDAY NIGHT UNDER SUBSIDENCE IN WAKE OF UPPER LOW. GFS IS
HINTING AS SOME CHANCE OF RAIN OVER THE THE NORTHERN HALF OF THE
CWA ON SUNDAY...BUT ECMWF AND NAM KEEP SURFACE FRONT FARTHER
NORTH SO WILL KEEP DRY FORECAST GOING UNTIL EARLY NEXT WEEK WHEN
GFS/ECMWF BOTH SHOW NEXT TROUGH/COLD FRONT MOVING ACROSS MO/IL.

BRITT

&&

.AVIATION...
/1138 AM CDT FRI APR 15 2011/

COMPLEX WEATHER SITUATION THIS AFTERNOON AS OCCLUDED SPRING STORM
SYSTEM MOVES ACROSS THE REGION. COLD FRONT MAKING STEADY PROGRESS
EAST UNDERNEATH THE DRYSLOT...WHILE A WARM FRONT LIFTS NORTH
ACROSS THE AREA. THUNDERSTORMS...SOME SEVERE...WILL DEVELOP ON THE
COLD FRONT AS IT MOVES EAST ACROSS THE AREA THIS AFTERNOON. LARGE
HAIL AND TORNADOES WILL BE POSSIBLE.

OTHERWISE...MVFR CEILINGS TO CONTINUE OVERNIGHT AND INTO SATURDAY
AS CLOSED LOW MOVES ACROSS THE AREA. WINDS WILL VEER FROM
SOUTHEAST TO NORTHWEST THROUGHT THE PERIOD.

SPECIFICS FOR KSTL...

WARM FRONT LIFTING NORTH OF THE TERMINAL AS I TYPE...WITH WINDS
BECOMING SOUTHERLY...COLD FRONT AND THUNDERSTORMS TO ARRIVE
BETWEEN 20 AND 22Z THIS AFTERNOON. SOME COULD BE SEVERE WITH LARGE
HAIL AND TORNADOES. MVFR CEILINGS TO CONTINUE THROUGH
SATURDAY...OUTSIDE OF CONVECTION EARLY THIS AFTERNOON...AS WINDS
VEER FROM SOUTHERLY TO NORTHWESTERLY.

CVKING

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Apr 15, 12:53 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1253 PM CDT FRI APR 15 2011

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
1253 PM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL DEVELOP ACROSS EASTERN MISSOURI AND
TRACK INTO ILLINOIS THIS AFTERNOON AND EVENING. THESE SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
GOLF BALLS AND TORNADOES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS FROM MONDAY NIGHT
THROUGH TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO RELAY ALL SEVERE WEATHER REPORTS TO THE
NATIONAL WEATHER SERVICE IN ST. LOUIS.

CVKING

In the hours before

Special weather statement, Apr 15, 12:51 PM CDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1251 PM CDT FRI APR 15 2011

MOZ034-035-042-050-151830-
AUDRAIN MO-CALLAWAY MO-MONROE MO-RALLS MO-
1251 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RALLS...SOUTHEASTERN
MONROE...EASTERN AUDRAIN AND NORTHEASTERN CALLAWAY COUNTIES UNTIL 130
PM CDT...

AT 1249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR SHAMROCK...OR 9 MILES SOUTHWEST OF
WELLSVILLE...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  SANTA FE...
  MARTINSBURG...
  LADDONIA...
  FARBER...
  PERRY...
  BENTON CITY...
  RUSH HILL...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY
Special weather statement, Apr 15, 12:59 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1259 PM CDT FRI APR 15 2011

ILZ097-MOZ036-052-151845-
LINCOLN MO-PIKE MO-PIKE IL-
1259 PM CDT FRI APR 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIKE COUNTY IN WEST
CENTRAL ILLINOIS...AND NORTHWESTERN LINCOLN COUNTY IN EAST CENTRAL
MISSOURI...AND CENTRAL PIKE COUNTY IN NORTHEAST MISSOURI UNTIL 145 PM
CDT...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF DAVIS...OR 11 MILES NORTHWEST
OF TROY...MOVING NORTH AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  BOWLING GREEN...
  LOUISIANA...
  EOLIA...
  PIKE...
  ATLAS...
  SILEX...
  WHITESIDE...
  ASHLEY...
  EDGEWOOD...
  ST. CLEMENT...
  CYRENE...
  ASHBURN...
  ROCKPORT...

THIS STORM MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.

CARNEY
Local storm report, Apr 15, 1:26 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
126 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             BOWLING GREEN           39.34N  91.20W
04/15/2011  E0.25 INCH       PIKE               MO   TRAINED SPOTTER

&&

KANOFSKY
Local storm report, Apr 15, 1:37 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
137 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             BOWLING GREEN           39.34N  91.20W
04/15/2011  E0.25 INCH       PIKE               MO   LAW ENFORCEMENT

&&

JP
Local storm report, Apr 15, 1:55 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
155 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0142 PM     FUNNEL CLOUD     BOWLING GREEN           39.34N  91.20W
04/15/2011                   PIKE               MO   LAW ENFORCEMENT

            FUNNEL CLOUD SIGHTED ON SE SIDE OF CITY.

&&

JPG
Local storm report, Apr 15, 1:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
156 PM CDT FRI APR 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     FUNNEL CLOUD     5 NE BOWLING GREEN      39.39N  91.12W
04/15/2011                   PIKE               MO   BROADCAST MEDIA

            1 MILE NORTH OF 54 BETWEEN LOUISIANA AND BOWLING GREEN
            IN PIKE COUNTY MO

&&

KANOFSKY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 1:09 PM CDTSevere Thunderstorm WarningLSXLincoln, Pike51 min
Apr 15, 1:53 PM CDTSevere Thunderstorm WarningLSXPike35 min
Apr 15, 2:20 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Warren40 min
Apr 15, 2:23 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls22 min
Apr 15, 2:52 PM CDTSevere Thunderstorm WarningLSXMarion, Ralls53 min
Apr 15, 2:54 PM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Lincoln, Pike, Saint Charles, Saint Louis and 1 more51 min
Apr 15, 3:32 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Louis43 min
Apr 15, 3:52 PM CDTSevere Thunderstorm WarningLSXMadison, Saint Francois38 min
Apr 15, 4:03 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis42 min
Apr 15, 4:21 PM CDTSevere Thunderstorm WarningLSXJefferson39 min
Apr 15, 4:43 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis47 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.